Alert archive / Utah / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Salt Lake City, UT

July 23, 2020Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 23, 2020, 1:25 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2020, 1:25 PM MDT (19:25 UTC)
Expired
Jul 23, 2020, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 32 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:15 PM MDTFLASH FLOOD4 Ese Zion Np, UTZION NATIONAL PARK REPORTED FLASH FLOODING AT CRAZY QUILT, CHECKERBOARD MESA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3700 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WGUS55 KSLC 231925
FFWSLC
UTC025-053-232230-
/O.NEW.KSLC.FF.W.0008.200723T1925Z-200723T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
125 PM MDT Thu Jul 23 2020

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  Southeastern Washington County in southwestern Utah...

* Until 430 PM MDT.

* At 125 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Zion National Park, Hurricane, La Verkin, Apple Valley, 
  Toquerville, Virgin, Springdale, Rockville, Pintura and Kolob 
  Canyon. This warning includes the Subway, La Verkin Creek, Hop 
  Valley, Wildcat Canyon, Kolob Creek, Keyhole Canyon, Echo Canyon 
  and other slot canyons in Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3747 11309 3742 11283 3740 11278 3715 11281
      3714 11290 3710 11330 3747 11328

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
2 follow-up statements
153 
WGUS75 KSLC 232035
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
235 PM MDT Thu Jul 23 2020

UTC025-053-232230-
/O.CON.KSLC.FF.W.0008.000000T0000Z-200723T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
235 PM MDT Thu Jul 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL KANE AND SOUTHEASTERN WASHINGTON 
COUNTIES...

At 235 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Additional thunderstorms will move 
across the warned area near Rockville to Springdale and impact Clear 
Creek, Keyhole Canyon, Behunin Canyon, and Orderville Canyon.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Zion National Park, Hurricane, La Verkin, Apple Valley, 
  Toquerville, Virgin, Springdale, Rockville, Pintura and Kolob 
  Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3747 11309 3742 11283 3740 11278 3715 11281
      3714 11290 3710 11330 3747 11328

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
565 
WGUS75 KSLC 232226
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
426 PM MDT Thu Jul 23 2020

UTC025-053-232236-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-200723T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
426 PM MDT Thu Jul 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL KANE AND SOUTHEASTERN WASHINGTON COUNTIES...

Heavy rain has ended across Zion National Park. Enhanced runoff will 
continue in slot canyons, streams and the Virgin River through the 
evening. Use caution in these areas.

LAT...LON 3747 11309 3742 11283 3740 11278 3715 11281
      3714 11290 3710 11330 3747 11328

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:25 AM MDT, 3 hours earlier.

Area forecast discussion, Jul 23, 10:25 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1025 AM MDT Thu Jul 23 2020

.SYNOPSIS...Monsoonal moisture will impact the eastern two-thirds
of Utah through Friday. A gradual drying trend is anticipated for
this weekend.

&&

.SHORT TERM (Through 12Z Sunday)...The axis of the moisture plume
currently extends from south-central through northeast Utah. The
upper trough currently over California will weaken as it ejects
northeast across the northern and western Great Basin tonight
through Friday.

Drier air ahead of the advancing upper trough will gradually
expand east into far western Utah today/tonight. This contrast
between the moist air mass to the east and drier air to the west
will provide a boundary to focus convection this afternoon through
early this evening. Anticipating that some dynamic support for
enhanced lift will materialize this afternoon as subtle vorticity
maxima lift north through the state with increasing jet level
support induced from the increasing moisture contrast this
afternoon and evening.

Thunderstorms that develop will be capable of producing locally
heavy rain late this afternoon/early evening. A few strong storms
could develop across the far south as effective bulk shear
increases near the Arizona border late this afternoon/early this
evening.

Northwest Utah could see limited convective activity developing by
late this afternoon. A weak shortwave lifting northeast out of
Nevada will bring in cooler air aloft and create a short period of
a sufficiently unstable air mass and dynamic lift to support
convection this evening. Anticipating that this will be a short-
lived event with gusty winds the main impact from the convection.

Further expansion of the drier air across Utah will confined the
monsoonal moisture to far eastern Utah Friday. Looking at limited
convection across far western/northern Utah as the aforementioned
shortwave moves through Friday late morning through the afternoon.
Southeast through east-central will also remain somewhat active
within the residual moisture plume over the area. Moisture will
work back into southern Utah, bringing afternoon/evening
convection back into the area over the weekend.

.LONG TERM (After 12Z Sunday)...Global models in good agreement in
indicating building ridge over eastern Great Basin on Sunday, with
deeper moisture restricted to southeastern third of forecast area,
where have maintained slight chance for showers and thunderstorms.

GFS and ECMWF deterministic solutions diverge from Sunday into
Monday with GFS ridge axis progged a bit further east, and thus,
offering a southerly moist flow, while ECMWF suggests a drier
southwest flow. Ensemble means appear in general agreement and seem
to suggest deeper moisture primarily over eastern half of forecast
area.

Global models diverge further from Wednesday into Thursday, with
GEFS and CMCE means indicating ridge axis over Rockies, and thus, a
somewhat moist mid level flow of moisture, with precipitable water
values in excess of an inch.  EPS mean continues to indicate a more
elongated ridge, displaced further south and west, and thus,
indicates a much drier west to southwest flow.  Given uncertainty,
will go with slight chance wording for generally southeastern half
of forecast area from late Wednesday into Thursday as a start.

Temperatures will trend warmer through the period, with readings
expected to be a bit above above normal during the period.

&&

.AVIATION...VFR conditions will prevail at KSLC through the valid
TAF period. Isolated thunderstorms will form after 19z, with these
storms generally to the south and east of the terminal through
early this evening. A second area of thunderstorms will over
northwest Utah for this evening. Any thunderstorms will be
capable of producing erratic and gusty winds at the terminal
through 04z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495.

WY...None.
&&

SHORT TERM...CONGER
LONG TERM...BARJENBRUCH
AVIATION...KRUSE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 5:33 AM MDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
533 AM MDT Thu Jul 23 2020

UTZ001>016-019>021-517-518-WYZ021-241145-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
533 AM MDT Thu Jul 23 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A moist and unstable airmass will remain over all but far western
Utah today. Showers and thunderstorms will develop by this
afternoon. Any storms that develop will be capable of producing
heavy rain, so isolated flash flooding as possible, particularly
for prone areas such as slot canyons, burn scars, and normally dry
washes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Drier air will move over the area Friday through the weekend.
Showers and thunderstorms will develop once again over eastern
Utah Friday, and flash flooding will remain a threat. As the
airmass continues to dry over the weekend and into early next
week, the threat of flash flooding will diminish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 23, 12:25 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Salt Lake City UT
1225 PM MDT Thu Jul 23 2020

UTZ518-231915-
Southern Utah Mountains UT-
1225 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIUTE...NORTHWESTERN
GARFIELD...SOUTHEASTERN BEAVER AND EASTERN IRON COUNTIES UNTIL 115 PM
MDT...

At 1225 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles north of Panguitch, or 18 miles
southwest of Junction...moving north at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Junction, Circleville and Kingston.

This includes US Route 89 between mile markers 138 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3787 11232 3795 11253 3831 11244 3822 11211
TIME...MOT...LOC 1825Z 202DEG 24KT 3801 11241

Webber
Special weather statement, Jul 23, 12:26 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1226 PM MDT Thu Jul 23 2020

UTZ012-013-517-231915-
San Rafael Swell UT-Central and Southwest Mountains UT-
Castle Country UT-
1226 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EMERY AND EAST
CENTRAL SEVIER COUNTIES UNTIL 115 PM MDT...

At 1226 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 23 miles east of Salina, or 32 miles south of
Manti...moving northeast at 5 mph.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
Fremont Junction.

This includes the following highways...
 Interstate 70 between mile markers 75 and 101.
 Utah Route 10 between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3867 11149 3885 11158 3901 11135 3873 11109
TIME...MOT...LOC 1826Z 238DEG 5KT 3882 11145

CRK
Special weather statement, Jul 23, 12:51 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1251 PM MDT Thu Jul 23 2020

UTZ019-518-231930-
Southern Utah Mountains UT-Utah's Dixie and Zion National Park UT-
1251 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON...WESTERN
KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 130 PM MDT...

At 1251 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles east of La Verkin, or 10 miles west of
Zion National Park...moving northeast at 15 mph.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
Zion National Park, La Verkin, Toquerville, Virgin, Springdale and
Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 11315 3716 11319 3723 11329 3753 11306
      3736 11279 3714 11308
TIME...MOT...LOC 1851Z 218DEG 15KT 3723 11315

CRK
Local storm report, Jul 23, 12:56 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1256 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      FRUITA                  38.28N 111.25W
07/23/2020                   WAYNE              UT   PARK/FOREST SRVC

            RANGERS REPORT DEBRIS ON SR12

&&

CRK
Special weather statement, Jul 23, 1:10 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
110 PM MDT Thu Jul 23 2020

UTZ004-008-014-015-517-232000-
Wasatch Mountains South of I-80 UT-Sanpete/Sevier Valleys UT-
Central and Southwest Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-
110 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUAB AND
SOUTHWESTERN UTAH COUNTIES UNTIL 200 PM MDT...

At 108 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles southwest of Nephi...moving northeast at
25 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Nephi and Mills.

This includes Interstate 15 between mile markers 203 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3943 11200 3950 11219 3978 11211 3978 11186
      3968 11175
TIME...MOT...LOC 1908Z 215DEG 21KT 3953 11207

Church
Local storm report, Jul 23, 1:13 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      FRUITA                  38.28N 111.25W
07/23/2020                   WAYNE              UT   911 CALL CENTER

            SR-24 HAS WATER ACROSS THE ROAD AND DEBRIS. SULPHUR CREEK
            IS FLASHING.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:45 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan30 min
Jul 23, 10:56 AM MDTSpecial Weather StatementSLCSevier49 min
Jul 23, 12:07 PM MDTSpecial Weather StatementSLCWayne38 min
Jul 23, 12:25 PM MDTSpecial Weather StatementSLCPiute50 min
Jul 23, 12:26 PM MDTSpecial Weather StatementSLCSevier49 min
Jul 23, 12:33 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 23, 12:51 PM MDTSpecial Weather StatementSLCWashington39 min
Jul 23, 12:55 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Jul 23, 1:10 PM MDTSpecial Weather StatementSLCSanpete50 min
Jul 23, 1:32 PM MDTSpecial Weather StatementSLC43 min
Jul 23, 1:45 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 23, 1:49 PM MDTSpecial Weather StatementSLCWasatch41 min
Jul 23, 2:36 PM MDTSpecial Weather StatementSLCWashington24 min
Jul 23, 2:42 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Jul 23, 2:49 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr
Jul 23, 2:50 PM MDTSpecial Weather StatementSLCKane40 min
Jul 23, 3:22 PM MDTSpecial Weather StatementSLCWeber23 min
Jul 23, 3:41 PM MDTSpecial Weather StatementSLC49 min
Jul 23, 3:45 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane, San Juan3 hr
Jul 23, 4:07 PM MDTSpecial Weather StatementSLC38 min
Jul 23, 5:19 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.